Congenital Adrenal Hyperplasia

ATTENTION MEDIA & OTHERS SEEKING INTERVIEWS! 
If you represent a media company, are a student writing a report or anyone interested in interviewing our visitors, please seek permission (see email address at the bottom of the page) before posting your requests or emailing solicitations for any talk show, magazine, thesis, census or other interview on any message board on this site. If not, your posts WILL be removed. Please respect the privacy of our members.


re: spironolactone Main Archives PageLOCAH Archives for 2005
    Return to Page 2
re: spironolactone
Jan. 31st, 2005   2:23am

Hi Jenny!

Good question!  I took spironolactone in conjunction with birth control pills when I was first diagnosed with LOCAH at 22.  I had symptoms throughout most my childhood, but rarely saw a doctor for anything until I was an adult.  My pediatrician never caught the problem.

As an adult I sought help because my menstrual cycles were completely out of whack -- sometimes I had two weeks between periods, and somtimes 10 weeks.  The 10 week part was the worst, because I would get pre-menstrual on time and then STAY THAT WAY until my period came.  I can cope with PMS for a couple of days each month, but a couple of months of it was awful.

So I made an appointment with my ob/gyn and she started running bloodwork.  She was the one to notice my DHEAS was elevated and sent me to an endocrinologist.  The endo diagnosed CAH and suggested that I go on steroids.  I refused.  I am a recovering alcoholic and drug addict, and I was worried about being on a steroid -- or really taking any pill whatsoever.  She suggested spiro and BCP to at least control some of my symptoms.  At first I refused, but she gently convinced me to do it.  (One of my symptoms is a highly elevated heart rate, and she told me that while I had every right to choose my treatment, I needed to know that if we couldn’t rein in my heartbeat, I was likely die of heart failure before I was 30.)

Anyway, I agreed to spiro and BCP.  At first, they worked like a charm.  My hair growth greatly diminished (until then I had a heavier beard than my brother), my heartrate while still high came down closer to normal, I felt a lot better, I lost some weight, I slept better.  It was really nice.

But I did have side effects.  Even on a really low dose of spironolactone, and even when changing to a low-potassium diet (no bananas, yogurt, etc. - important when taking spiro) I had problems with dizzy spells.  When they’d hit I couldn’t even sit up, no talk about stand.  They were infrequent (once or twice a week) but very intense.  I fell down a lot, and it was embarrassing -- more embarrassing than my beard.

I talked to my endo and she precribed Flutamide instead, but it was too expensive ($300/mo then, in ’94) and I never took it.  She told me that the birth control pills would probably work OK on their own.  They don’t work as well as they did when coupled with spiro, but they did okay for me for many years.

I do know some women that have taken spiro with no problems, and I know of none that had a reaction like mine, so I don’t think my experience is representative of anything.  If that one side effect had have been milder I absolutely would have continued on spiro because the results were phenomenal.

In ’03 my LOCAH symptoms got much worse and I decided to try a low dose of dexamethasone.  These results were even more phenomenal - I lost a lot of the problem hair altogether, my heart rate became normal, I can get up in the morning, my appetite is under control, my immune system is better and I don’t feel sick all the time. 

My only advice, really, is to listen to your endo and consider the treatment s/he advises.  And work with him or her -- if you really don’t want to do spiro, talk to them about it. A good doctor will work with your wishes and try to find a solution you feel comfortable with. 

Good luck!

Karen

    Return to Page 2
This Thread

This is an archived board, new messages are not allowed.
page processed in 0.0105941295624 seconds